Utah, 2011

Winter Weather in Utah, April 9 to 10, 2011

April 9 to 10, 2011 · NWS GJT · 3 events in 3 counties and zones

A moist and vigorous Pacific trough produced significant snowfall with windy conditions in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and vigorous Pacific trough produced significant snowfall with windy conditions in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 9, 2:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MDT SAT APR 9 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MODEL SOLUTIONS REMAIN CONSISTENT AND STORM EVOLUTION IS ON TRACK.
SATELLITE SHOWS THE UPPER LOW BEGINNING TO PROGRESS THROUGH SOUTHERN
CALIFORNIA THIS MORNING. MOIST DIVERGENT SW FLOW CONTINUES TO POUR
OVER THIS FORECAST AREA WITH OROGRAPHIC ENHANCEMENT. SNOWFALL HAS
CONTINUED OVERNIGHT IN THE EASTERN UTAH MTNS AND HAS SPREAD INTO FAR
WESTERN COLORADO. THE SLOW MOVING COLD FRONT OOZED INTO NW COLORADO
AFTER MIDNIGHT.

THE FRONT WILL BECOME ENERGIZED TODAY WITH STRONG COLD ADVECTION
UNDER JET DYNAMICS AND Q CONVERGENCE. SURFACE TEMPERATURES WILL
LIKELY SPIKE THIS MORNING THEN DROP THROUGH THE AFTERNOON. SNOW
LEVELS WILL LOWER FROM 7-8KFT THIS MORNING TO VALLEY FLOORS BY
SUNSET. FRONTAL/OROGRAPHIC LIFT WILL PRODUCE MARGINAL INSTABILITY
THIS AFTERNOON FOR A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
FORECAST AREA. SNOWFALL WILL ENHANCE TONIGHT AS THE UPPER TROUGH
MOVES OVERHEAD. THE -30/-12C COLD CORE PASSES OVER THE SOUTH BY
SUNDAY MORNING. NO VALLEY ZONE FAVORED FOR SNOW ACCUMULATION AT THIS
TIME...BUT WILL NEED TO BE WATCHED THIS LATE AFTERNOON AND EVENING.

SUNDAY-SUNDAY NIGHT: FLOW VEERS TO NW SHIFTING THE HEAVIEST
SNOWFALL FORM THE SOUTHERN TO NORTHERN MTNS. SOME LINGERING SHOWERS
WILL CONTINUE NEAR THE CONTINENTAL DIVIDE SUNDAY EVENING.
TEMPERATURES WILL BE WELL BELOW NORMAL AND WILL THREATEN EARLY
BLOOMING PLANTS IN THE VALLEYS.

THANKS TO SLC BOU PUB FOR COORDINATION.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
CENTER OF RIDGE AXIS WILL MOVE OVER UT/CO MONDAY BRINGING MOSTLY
SUNNY SKIES AND NEAR NORMAL TEMPERATURES FOR THE START OF THE WORK
WEEK. NEXT IMPULSE WILL THEN MOVE OVERHEAD TUESDAY CREATING WEAK
SFC COLD FRONT/BAROCLINIC ZONE THAT WILL DROP SOUTHWARD THRU THE DAY
AND WEAKEN CONSIDERABLY AS IT DOES. QPF AMTS ASSOD WITH FRONT ARE
FAIRLY LOW ATTM AND IT APPEARS MODELS HAVE SLOWED DOWN SWRD
PROGRESSION SOMEWHAT. IN RESPONSE...DROPPED POP/QPF FOR SRN ZONES
DURING THE DAY TUESDAY AS BOTH NAM/GFS KEEP PRECIP MAINLY OVER NERN
UT/NWRN CO.

BY EARLY WED MORNING...GFS DEPICTS REMNANTS OF BAROCLINIC ZONE WILL
KEEP SOME SPOTTY SNOWSHOWERS POSSIBLE OVER NRN/CENT MTNS UNTIL
ANOTHER SHOT OF ENERGY INCREASES INSTABILITY OVER CWA WITH MORE MTN
SNOW LIKELY AND VALLEY RAINS...AGAIN FOR MAINLY NORTHERN/CENTRAL
AREAS WITH SAN JUANS RECEIVING MINIMAL AMTS OF PRECIP.  ECMWF...ON
THE OTHER HAND...NOW AGREEING THAT TROF WILL MOVE OVER REGION BUT
MUCH DEEPER AND STRONGER THAN GFS WITH MUCH MORE QPF ASSOD WITH IT.
BELIEVE ECMWF QPF OVERDONE BUT WITH MODELS BOUNCING AROUND FROM RUN
TO RUN...MADE LITTLE CHANGES TO GOING FORECAST WITH CHC RAIN/SNOW
FOR HIGHER ELEVATIONS A GOOD BET.

BY THUR MORNING...SCATTERED SHOWERS WILL CONTINUE AS REMAINING
ENERGY MOVES OVER CONTINENTAL DIVIDE.  AT THIS POINT...ADVISORY
CRITERIA SNOWFALL CERTAINLY LOOKS POSSIBLE BUT MODEL DISCREPANCY
LEAVES A LOT TO BE DESIRED...ESPECIALLY PRECIP AMTS.  ANTICIPATE
FORECAST CHANGES OVER NEXT FEW DAYS UNTIL MODELS CONVERGE ON
SINGLE...REASONABLE SOLN.

WEAK ANTICYCLONIC FLOW WILL SETUP OVER THE REGION THUR NIGHT INTO
FRIDAY AS WE WILL REMAIN ON PERIPHERY OF HIGH PRESSURE LOCATED TO
WEST OF BAJA COAST.  THIS HIGH PRESSURE WILL PUSH JET STREAM JUST TO
OUR NORTH CAUSING DISTURBANCES TO FOLLOW SUIT WITH ONLY SOME CLOUDS
AND ISOLATED SHOWERS POSSIBLE FOR OUR EXTREME NRN AREAS.

&&

.AVIATION...
PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE ENTIRE FORECAST AREA
TODAY. VFR CONDITIONS OVER THE EASTERN HALF OF THE FORECAST AREA
THIS MORNING WILL QUICKLY DEGRADE TO MVFR CIGS/VSBYS BEFORE NOON AS
SHOWERS SPREAD EAST. MVFR OCCASIONAL IFR CONDITIONS WILL BE
WIDESPREAD BY THIS AFTERNOON AND THROUGH TONIGHT WITH MOUNTAINS
BECOMING MOSTLY OBSCURED. STRONG SOUTHWEST WINDS AND ISOLATED
AFTERNOON THUNDERSTORMS WILL PRODUCE TURBULENCE AND LIGHTNING
HAZARDS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL NOON MDT SUNDAY FOR ZONE 019.
     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MDT SUNDAY
       FOR ZONES 009-012-018.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
       SUNDAY NIGHT FOR ZONES 004-010.
     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT SUNDAY
       NIGHT FOR ZONE 013.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SUNDAY FOR
       ZONES 003-017.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR ZONE
       025.
     WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR ZONE 023.
     WINTER WEATHER ADVISORY UNTIL 6 AM MDT SUNDAY FOR ZONE 028.

SHORT TERM.....JOE
LONG TERM......TGR
AVIATION.......JOE
Hazardous weather outlook, Apr 9, 2:07 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 AM MDT SAT APR 9 2011

COZ001>014-017>023-UTZ022>025-027>029-100900-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
307 AM MDT SAT APR 9 2011

...EARLY SPRING STORM TO BRING WIDESPREAD RAIN AND SNOW TODAY
THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY THROUGH SUNDAY...

A STRONG EARLY SPRING STORM WILL BRING SIGNIFICANT WEATHER TODAY
THROUGH SUNDAY AS IT MOVES OVER THE AREA. STRONG GUSTY
SOUTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW IN THE
MOUNTAINS. ISOLATED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY SHOWERS
THIS AFTERNOON. VALLEY RAIN WILL TURN TO SNOW OVERNIGHT. TRAVEL WILL
BECOME DIFFICULT OR IMPOSSIBLE OVER THE HIGH MOUNTAIN PASSES...
ESPECIALLY TONIGHT. SNOW WILL DIMINISH FROM WEST TO EAST ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

THE NEXT CHANCE FOR SNOW WILL BE TUESDAY AND WEDNESDAY WITH MODERATE
SNOW ACCUMULATIONS POSSIBLE ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 9, 8:00 AM MST to April 10, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches was measured above the 8000 foot level. Winds gusted 25 to 45 mph and produced areas of blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
April 9, 11:00 AM MST to April 10, 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured above the 8000 foot level. Winds gusted 30 to 50 mph and produced areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
April 9, 3:00 PM MST to April 10, 1:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches was measured above the 8000 foot level. Winds gusted 25 to 35 mph and produced local blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314252, 314254, 314253.